Kansas, 2007

Tornadoes and Flood in Kansas, May 22 to 23, 2007

May 22 to 23, 2007 · NWS DDC · 36 events in 4 counties and zones

Large hail and isolated tornadoes occurred near Interstate 70 but moved slowly southeast into parts of central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Large hail and isolated tornadoes occurred near Interstate 70 but moved slowly southeast into parts of central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 22, 1:33 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, May 22, 1:33 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CDT TUE MAY 22 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ABOUND TONIGHT THROUGH THURSDAY...INCLUDING
SEVERE WX TONIGHT...THEN SEVERE WX TOMORROW AND TOMORROW NIGHT AND
FLOODING CONCERNS GOING LATE INTO TOMORROW EVENING/NIGHT.

12Z UA ANALYSIS REVEALED DEEP TROUGH CENTERED OVER THE
INTERMOUNTAIN WEST. FIRST SHOT OF JET ENERGY HAD CARVED UPPER LOW
CENTER NEAR YELLOWSTONE WITH ANOTHER JET STREAK ON THE BACKSIDE OF
THE TROUGH. THIS IMPORTANT JET STREAK WAS NOT CAPTURED WELL AT ALL
IN THE MODELS...ESPECIALLY THE NAM...WHICH HAS CAUSED A SHIFT IN
THE FORECAST THINKING FOR WEDNESDAY. WE NOW EXPECT SIGNIFICANT
WEATHER OVER SOUTHWEST KANSAS WEDNESDAY/WED NIGHT.

FOR TONIGHT...COVERAGE OF TSTMS ALONG DRYLINE IS OF MAIN
CONCERN...AND DEGREE OF SVR WX ASSOCIATED WITH ANY STORMS ON THE
DRYLINE. CAPPING IS FAIRLY STRONG...HOWEVER SOME SUBTLE COOLING IS
NOTED IN NEW MEXICO IN THE H5-7 LAYER THAT WOULD SUGGEST A CAP
THAT IS PROBABLY NOT STRONG ENOUGH TO INHIBIT CONVECTION
COMPLETELY ALONG THE DRYLINE. ANY STORMS THAT FORM ON THE DRYLINE
WILL QUICKLY BECOME SEVERE WITH LOWER 60S DEWPOINTS ADVECTING
NORTHWARD THROUGH WESTERN OKLAHOMA INTO SW KS. SHEAR PROFILES AND
HODOGRAPH STRUCTURE EXCELLENT FOR SUPERCELL STRUCTURES WITH A
TORNADO RISK AS WELL IN THE 00-03Z TIME FRAME IF A STORM REMAINS
STRONG ENOUGH TO GO AGAINST INCREASING SURFACE INHIBITION AFTER
00Z. THINK THAT DRYLINE SUPERCELLS WILL DIMINISH IN THE 03-06Z
TIME FRAME WITH COLD FRONT STORMS FARTHER NORTH ALONG I-70
MOVING/DEVELOPING SOUTHEAST OVERNIGHT. THINK THAT COVERAGE OF COLD
FRONT STORMS WILL BE LIMITED FARTHER SOUTHWEST OVER MUCH OF THE
DDC CWA...AND WILL GO WITH PRIMARILY 30-40 POPS IN THE EASTERN CWA
WITH NEAR 50 POPS IN THE HAYS AREA.

WITH AFOREMENTIONED JET STREAK ROUNDING BASE OF SLOW MOVING
TROUGH...AM EXPECTING VIGOROUS CYCLOGENESIS OVER SOUTHEAST
COLORADO. CURRENT FRONT WILL STALL OUT SOMEWHERE NEAR THE OK/KS
STATE LINE THEN SLOWLY LIFT BACK NORTH WITH INCREASING WARM
FRONTOGENESIS PERHAPS. ONCE AGAIN...INSTABILITY, MOISTURE, AND
WIND SHEAR PROFILES LOOK VERY GOOD FOR WIDESPREAD SEVERE STORMS
INCLUDING SUPERCELLS. IT IS STILL UNCLEAR WHICH AREA APPEARS MOST
FAVORABLE FOR TORNADIC ACTIVITY TOMORROW...HOWEVER MOST OF
SOUTHWEST KANSAS PRIMARILY SOUTH OF THE ARKANSAS RIVER COULD BE
VULNERABLE. FRONT WILL BECOME ALIGNED SOUTHWEST TO NORTHEAST
ACROSS KANSAS NEARLY PARALLEL TO MID UPPER JET. THIS SUGGESTS
TRAINING OF NUMEROUS STORMS DURING THE MID EVENING THROUGH
OVERNIGHT HOURS WEDNESDAY NIGHT...ESPECIALLY WHEN NOCTURNAL LOW
LEVEL JET KICKS IN. FLOOD WATCH CERTAINLY APPEARS TO BE JUSTIFIED
WEDNESDAY INTO WEDNESDAY NIGHT OVER THE AREAS MAINLY EAST OF HAYS
TO DODGE CITY AS WIDESPREAD 1 TO 2+ INCHES ARE LIKELY WITH
LOCALIZED 3-4 QUITE POSSIBLE. -UMSCHEID

DAYS 3-7...

THE NEXT UPPER TROUGH WILL APPROACH THE CENTRAL ROCKIES AND
PLAINS BY FRI-SUN TIME PERIOD. MOISTURE WILL BE RETURNING UP THE
HIGH PLAINS. WITH A FRONTAL BOUNDARY ACROSS THE PLAINS, THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. TIMING AND LOCATION OF THESE STORM
CLUSTERS CANNOT BE FORECAST WITH HIGH ACCURACY THIS FAR IN
ADVANCE. TEMPS WILL BE HELD DOWN BY CLOUDS AND OCCASIONAL BOUTS OF
PRECIP.

&&

.AVIATION...

ISOLATED THUNDERSTORMS MAY AFFECT THE TAF SITES AFTER 23Z.
OTHERWISE, SCATTERED TO BROKEN CUMULUS BASED AROUND 4000FT
CAN BE EXPECTED AT HAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  75  47  71 /  30  30  70  10
GCK  53  72  45  73 /  30  20  60  10
EHA  48  78  48  73 /  10  30  60  10
LBL  56  80  46  74 /  20  40  60  10
HYS  56  72  48  71 /  60  40  60  10
P28  63  82  51  73 /  30  50  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ064-078>080-088-
089.

&&

FN25/24/24
Hazardous weather outlook, May 22, 1:10 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE MAY 22 2007

KSZ030-031-043>046-061>066-074>081-084>090-231915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
210 PM CDT TUE MAY 22 2007 /110 PM MDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG AND
EAST OF A LINE FROM DIGHTON TO LIBERAL. THESE STORMS WILL CONTAIN
VERY LARGE HAIL AND POSSIBLY TORNADOES. THE BEST CHANCE OF
SEVERE STORMS WILL BE IN TREGO...LANE...AND ELLIS COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED WEDNESDAY...WITH
THE BEST CHANCE ALONG AND EAST OF A LINE FROM HUGOTON TO GARDEN
CITY TO HAYS. VERY LARGE HAIL AND A FEW STRONG TORNADOES ARE
POSSIBLE. HEAVY RAINS MAY CAUSE LOCALIZED FLOODING WEDNESDAY
EVENING AND WEDNESDAY NIGHT. AREAS ALONG AND EAST OF A LINE
FROM HAYS TO DODGE CITY TO MEADE COULD EXPERIENCE FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED AFTER 5 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

26 hail, 6 thunderstorm wind, 2 tornado, 1 heavy rain, 1 flood. Local standard time, as filed.

Hail, Trego

When
May 22, 6:36 PM CST
Where
Trego County, 3.39 mi SE of Voda
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.020, -99.970

Hail, Trego

When
May 22, 6:43 PM CST
Where
Trego County, 3.39 mi SE of Voda
Measured
1.25 in hail
Reported by
Public
Coordinates
39.020, -99.970

Hail, Trego

When
May 22, 6:46 PM CST
Where
Trego County, 6.92 mi N of Wakeeney
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -99.880

Hail, Trego

When
May 22, 6:47 PM CST
Where
Trego County, 3.46 mi N of Wakeeney
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.070, -99.880

Hail, Trego

When
May 22, 7:17 PM CST
Where
Trego County, 0.69 mi S of Wakeeney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.010, -99.880

Tornado, Trego

When
May 22, 7:18 PM CST to 7:20 PM CST
Where
Trego County, 5.97 mi NE of Wakeeney to 5.94 mi NE of Wakeeney
Rating
EF0
Path length
0.88 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.080, -99.800

Contact with the ground was observed for about 2 minutes. Nothing was impacted to cause any damage.

Hail, Trego

When
May 22, 7:23 PM CST
Where
Trego County, 4.01 mi ESE of Wakeeney
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.000, -99.810

Hail, Trego

When
May 22, 8:03 PM CST
Where
Trego County, Wakeeney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.020, -99.880

Hail, Ellis

When
May 22, 8:05 PM CST
Where
Ellis County, 11.77 mi N of Ellis
Measured
0.88 in hail
Reported by
Public
Coordinates
39.100, -99.560

Hail, Trego

When
May 22, 8:05 PM CST
Where
Trego County, 4.29 mi NNE of Trego Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.940, -99.880

Thunderstorm Wind, Trego

When
May 22, 8:05 PM CST
Where
Trego County, 4.29 mi NNE of Trego Center
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.940, -99.880

A hay shed was knocked over by the high wind.

Thunderstorm Wind, Trego

When
May 22, 8:25 PM CST
Where
Trego County, 5.26 mi NE of Trego Center
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.940, -99.840

A mobile home was knocked off it's foundation an a farm shed was flattened.

Hail, Ellis

When
May 22, 8:40 PM CST
Where
Ellis County, 1.48 mi NNW of Ellis
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.950, -99.560

Hail, Ellis

When
May 22, 8:43 PM CST
Where
Ellis County, 1.48 mi NNW of Ellis
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.950, -99.560

Hail, Ellis

When
May 22, 8:45 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
38.940, -99.560

Hail, Trego

When
May 22, 8:55 PM CST
Where
Trego County, 3.84 mi E of Cedar Bluff Res
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.790, -99.730

Tornado, Ellis

When
May 22, 8:56 PM CST to 8:57 PM CST
Where
Ellis County, 5.53 mi N of Hays to 5.04 mi WNW of Catharine
Rating
EF0
Path length
0.54 mi
Path width
30 yd
Reported by
Public
Coordinates
38.950, -99.320

The tornado was visible on the ground for just a short period of time but the funnel was present for longer.

Hail, Trego

When
May 22, 9:05 PM CST
Where
Trego County, 8.87 mi ENE of Cedar Bluff Res
Measured
2 in hail
Reported by
Public
Coordinates
38.810, -99.640

Thunderstorm Wind, Ellis

When
May 22, 9:30 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.880, -99.320

The roof of the Comfort Inn was taken off by the high wind gust.

Thunderstorm Wind, Ellis

When
May 22, 9:30 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.880, -99.320

Heavy Rain, Ellis

When
May 22, 9:32 PM CST
Where
Ellis County, 0.69 mi N of Hays
Reported by
Broadcast Media
Coordinates
38.880, -99.320

Rainfall of 2.50 fell in less than 1 hour.

Hail, Ellis

When
May 22, 9:40 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.880, -99.320

Thunderstorm Wind, Ellis

When
May 22, 9:40 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.880, -99.320

Hail, Rush

When
May 22, 9:55 PM CST
Where
Rush County, Liebenthal
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.650, -99.320

Hail, Ellis

When
May 22, 10:15 PM CST
Where
Ellis County, 2.79 mi ESE of Schoenchen
Measured
1 in hail
Reported by
Public
Coordinates
38.710, -99.270

Hail, Rush

When
May 22, 10:20 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.530, -99.310

Hail, Rush

When
May 22, 10:25 PM CST
Where
Rush County, 3 mi NW of Bison
Measured
2 in hail
Reported by
COOP Observer
Coordinates
38.550, -99.240

Hail, Pawnee

When
May 22, 11:01 PM CST
Where
Pawnee County, 4.68 mi SSE of Ash Valley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.240, -99.180

Thunderstorm Wind, Pawnee

When
May 22, 11:01 PM CST
Where
Pawnee County, 4.68 mi SSE of Ash Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.240, -99.180

Hail, Pawnee

When
May 22, 11:10 PM CST
Where
Pawnee County, 5.15 mi ESE of Ash Valley
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.260, -99.140

Hail, Pawnee

When
May 22, 11:15 PM CST
Where
Pawnee County, 3.26 mi W of Larned
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -99.160

Hail, Pawnee

When
May 22, 11:23 PM CST
Where
Pawnee County, Larned
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.180, -99.100

Hail, Rush

When
May 22, 11:23 PM CST
Where
Rush County, 1 mi S of Shaffer
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.456, -99.080

Flood, Pawnee

When
May 22, 11:23 PM CST to May 23, 10:23 AM CST
Where
Pawnee County, Larned
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.180, -99.100

Streets were flooded with several stranded cars reported. 3.03 of rain fell in only 1 hour and 15 minutes.

Hail, Pawnee

When
May 22, 11:35 PM CST
Where
Pawnee County, 0.88 mi NW of Larned Pawnee Co Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
38.210, -99.090

Hail, Pawnee

When
May 22, 11:45 PM CST
Where
Pawnee County, 4.28 mi NE of Larned Pawnee Co Arp
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -99.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37557, 37558, 37559, 37560, 37561, 37606, 37562, 37563, 37565, 37566, 37583, 37584, 37567, 37568, 37569, 37571, 37607, 37572, 37586, 37587, 37581, 37573, 37588, 37575, 37576, 37578, 37579, 37599, 37604, 37600, 37601, 37590, 37592, 37597, 37602, 37603.